Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 12, NWS San Diego, CA

August 30, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 30, 2012, 3:18 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 30, 2012, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2012, 3:18 AM PDT (10:18 UTC)
In effect from
Aug 30, 2012, 11:00 AM PDT
Expired
Aug 30, 2012, 6:56 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WGUS66 KSGX 301018
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 AM PDT THU AUG 30 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH 
EARLY THIS EVENING...

.MOISTURE FROM MEXICO WILL CONTINUE TO GET BROUGHT UP OVER THE
AREA TODAY. THIS...IN ADDITION TO SUFFICIENT DAY-TIME HEATING AND
INSTABILITY...WILL RESULT IN AN ACTIVE DAY OF THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY AND WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...SO FLASH FLOODING WILL BE POSSIBLE.
RECENTLY BURNED AREAS IN THE MOUNTAINS AND FOOTHILLS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOWS.

CAZ055-056-058-060>062-302100-
/O.NEW.KSGX.FF.A.0012.120830T1800Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
318 AM PDT THU AUG 30 2012

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING.

* AFTERNOON HEATING AND A DEEP MOIST LAYER WILL BRING THE 
  POTENTIAL FOR THE DEVELOPMENT OF LARGE...SLOW-MOVING 
  THUNDERSTORMS CAPABLE OF VERY HEAVY RAINFALL AND FLASH 
  FLOODING.

* RECENTLY BURNED AREAS WILL BE PARTICULARLY VULNERABLE TO HEAVY 
  MUD AND DEBRIS FLOWS...ALONG WITH DANGEROUS FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HARRISON
2 follow-up statements
555 
WGUS66 KSGX 301956
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
1256 PM PDT THU AUG 30 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH EARLY
THIS EVENING...

.SUBTROPICAL MOISTURE WILL CONTINUE TO FILTER OVER THE REGION
TODAY...WITH PLENTY TO INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.
THESE THUNDERSTORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE OF
PRODUCING VERY HEAVY RAIN. THEREFORE...FLASH FLOODING WILL BE
POSSIBLE. RECENT BURNED AREAS IN THE MOUNTAINS AND FOOTHILLS WILL
BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOWS.

CAZ055-056-058-060>062-310300-
/O.CON.KSGX.FF.A.0012.000000T0000Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1256 PM PDT THU AUG 30 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING
  AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
  RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...
  SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS.

* UNTIL 8 PM PDT THIS EVENING

* AFTERNOON HEATING AND A DEEP MOIST LAYER WILL BRING THE
  POTENTIAL FOR THE DEVELOPMENT OF LARGE...SLOW-MOVING
  THUNDERSTORMS...CAPABLE OF VERY HEAVY RAINFALL AND FLASH
  FLOODING.

* RECENTLY BURNED AREAS WILL BE PARTICULARLY VULNERABLE TO HEAVY
  RAINS...WITH MUD AND DEBRIS FLOWS...ALONG WITH DANGEROUS FLASH
  FLOODING POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PALMER
480 
WGUS66 KSGX 310156
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
656 PM PDT THU AUG 30 2012

...FLASH FLOOD WATCH CANCELLED...

CAZ055-056-058-060>062-310300-
/O.CAN.KSGX.FF.A.0012.000000T0000Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
656 PM PDT THU AUG 30 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA THAT
WAS IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED. THE STRONG STORMS FROM
EARLIER TODAY HAVE ENDED. 

THERE WERE SEVERAL REPORTS OF FLASH FLOODING TODAY. IN SAN DIEGO
COUNTY...A WEATHER SPOTTER IN OAK GROVE REPORTED 2 TO 3 FEET OF
WATER ON HIGHWAY 79 THIS AFTERNOON. HEAVY RAIN ALSO RESULTED IN A
DEBRIS FLOW ON HIGHWAY 78 NEAR SHELTER VALLEY. 

IN RIVERSIDE COUNTY...HIGHWAY 60 AT REDLANDS BLVD WAS CLOSED DUE
TO FLOODING. FLASH FLOODING IN CATHEDRAL CITY IN THE COACHELLA
VALLEY CLOSED SEVERAL ROADS INCLUDING PALM CANYON DRIVE. 

IN SAN BERNARDINO COUNTY...FLASH FLOODING WASHED OUT BARBOSA ROAD
9 MILES NORTH OF VICTORVILLE. 

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 9:45 PM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 9:45 PM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT WED AUG 29 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND MONSOON MOISTURE OVER THE SOUTHWEST WILL
CONTINUE THE THREAT FOR SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
AND DESERTS THURSDAY AND FRIDAY. MOISTURE FROM THE REMNANTS OF
HURRICANE ILEANA WILL BRING A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE LABOR DAY WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SEVERAL PARAMETERS CONTRIBUTED TO THE CONVECTION OVER THE MOUNTAINS
AND DESERTS TODAY: AN INVERTED TROUGH OVER THE SOUTHWEST...AN INFLUX
OF SUBTROPICAL MOISTURE WITH AN EASTERLY WAVE THAT ARRIVED THIS
MORNING...AND A THETA E RIDGE OVER SOUTHERN CALIFORNIA. MOISTURE
POOLING OVER THE REGION COUPLED WITH WEAK PERTURBATIONS ALOFT  ARE
PROVIDING ENOUGH SUPPORT TO KEEP ISOLATED CONVECTION GOING THIS
EVENING. AT 9 PM...ONE CELL WAS OVER SAN DIEGO COUNTY NEAR
ALPINE...ANOTHER LONG LIVED STORM WAS OVER EASTERN RIVERSIDE COUNTY
DESERTS...AND STILL MORE STORMS WERE ACROSS THE BORDER IN MEXICO.
SOME SEMBLANCE OF THE INVERTED TROUGH WILL PERSIST OVER THE
SOUTHWEST TONIGHT AND THURSDAY. SO THE ATMOSPHERE WILL REMAIN FAIRLY
MOIST AND UNSTABLE THROUGH TOMORROW. THE FORECAST WAS UPDATED TO ADD
CHANCES FOR T-STORMS OVER THE MTNS...DESERTS AND INLAND VALLEYS
TONIGHT.

THE TROUGH AXIS WEAKENS THURSDAY NIGHT AND FRIDAY AND THE THETA E
RIDGE DRIFTS EAST OVER THE LOWER COLORADO RIVER VALLEY. HOWEVER THE
SOUTHEAST MIDLEVEL FLOW BETWEEN 5000-20000 FEET PERSISTS THROUGH
FRIDAY...CONTINUING TO DRAW MOISTURE INTO THE REGION FOR CHANCES OF
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MTNS AND
DESERTS.

ON SATURDAY AND SUNDAY OUR FOCUS TURNS TO THE SOUTH AND TO THE
MOISTURE WITH HURRICANE ILEANA. SUBTROPICAL MOISTURE WILL INCREASE
ACROSS SOUTHERN CALIFORNIA OVER THE WEEKEND FOR SLIGHTLY HIGHER
HUMIDITIES AND CONTINUED CHANCES FOR CONVECTION. THE BULK OF THE
MOISTURE FROM ILEANA IS FORECAST TO PASS BY TO THE WEST...KEEPING
SOUTHERN CAL ON THE WARM...MOIST SIDE OF THE REMNANT LOW. THE
ATMOSPHERE REMAINS SUFFICIENTLY MOIST FOR AFTERNOON STORMS TO FIRE
OVER THE MOUNTAINS MONDAY THROUGH WEDNESDAY BEFORE DRIER AIR FILLS
IN LATE NEXT WEEK.

&&

.AVIATION...
300400Z...COAST...VFR CONDS FORECAST THROUGH THIS EVENING. PATCHY
STRATUS WILL DEVELOP ALONG THE SAN DIEGO COUNTY COAST TONIGHT...WITH
BASES AROUND 300-600 FT MSL AND TOPS NEAR 900 FT MSL. AN EDDY IS
EXPECTED TO CONTINUE OVER THE COASTAL WATERS TONIGHT...WHICH WILL
DEVELOP CIGS OVER KSAN AFTER 05Z...AND COULD REDUCE VIS AS LOW AS
1 SM AT TIMES. SCT STRATUS COULD REACH AS FAR NORTH AS KCRQ BY MID
THU MORNING. VFR CONDS ARE EXPECTED TO RETURN BTWN 16-18Z THU
MORNING. CONFIDENCE IS LOW TO MODERATE FOR STRATUS TIMING TONIGHT.

VALLEYS/MTNS/DESERTS...VFR CONDS THROUGH THURSDAY EVENING...WITH
FEW/SCT MID TO UPPER LEVEL CLOUDS. THUNDERSTORMS LIKELY AGAIN OVER
THE MTS AND DESERTS THURSDAY AFTERNOON/EARLY EVENING.

&&

.MARINE...
WAVES GENERATED FROM TWO SOUTHERN HEMISPHERE SWELLS WILL CREATE
COMBINED WAVE HEIGHTS OF 4-6 FT WITH A PERIOD OF 17-19 SECONDS FOR
THE COASTAL WATERS FRI-LABOR DAY. A HIGH SURF ADVISORY HAS BEEN
ISSUED FOR ORANGE AND SAN DIEGO COUNTY BEACHES IN EFFECT FROM 6 AM
FRIDAY THROUGH 2 PM SUNDAY. THE MAIN IMPACTED AREAS WILL BE FROM
SEAL BEACH SOUTHWARD TO CARLSBAD...THE SOUTH SIDE OF POINT LA
JOLLA...AND POINT LOMA TO NORTH CORONADO ISLAND. SURF HEIGHTS WILL
GENERALLY BE 4-7 FEET...BUILDING TO 6-9 FEET SATURDAY...DECREASING
TO 4-6 FEET SUNDAY. VERY STRONG RIP CURRENTS AND ALONGSHORE CURRENTS
ARE LIKELY. SWELLS GENERATED FROM WHAT IS CURRENTLY T.S. ILEANA MAY
ADD TO THE EXISTING SOUTHERLY SWELLS LATER THIS WEEKEND INTO EARLY
NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...HIGH SURF ADVISORY FOR THE ORANGE AND SAN DIEGO COUNTY BEACHES
FROM 6 AM FRIDAY TO 2 PM SUNDAY. SEE LAXCFWSGX.

PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...TS
Hazardous weather outlook, Aug 29, 11:00 PM PDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PDT WED AUG 29 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-301200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1100 PM PDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS...HIGH DESERTS...AND
THE EASTERN PORTIONS OF THE INLAND VALLEYS FOR THURSDAY AFTERNOON
AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS
FRIDAY AFTERNOON.

HIGH SURF ADVISORY 6 AM FRIDAY THROUGH 2 PM SUNDAY. SURF HEIGHTS
EXPECTED TO PEAK AT 6 TO 9 FEET SATURDAY AND SUNDAY WITH HIGHER
SETS. VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION ALONG
SOUTH FACING BEACHES IN ORANGE AND SAN DIEGO COUNTY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:47 PM PDTHigh Surf AdvisorySGXSan Diego4 days
Aug 30, 11:57 AM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Aug 30, 12:04 PM PDTAreal Flood AdvisorySGXSan Diego116 min
Aug 30, 12:11 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 30, 12:11 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Aug 30, 12:18 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 30, 12:45 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 30, 12:50 PM PDTSpecial Weather StatementSGXSan Diego55 min
Aug 30, 1:05 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 30, 1:30 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego3 hr
Aug 30, 1:52 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino53 min
Aug 30, 1:58 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 30, 2:31 PM PDTFlash Flood WarningSGXRiverside119 min
Aug 30, 2:38 PM PDTAreal Flood AdvisorySGXSan Bernardino40 min
Aug 30, 2:45 PM PDTSevere Thunderstorm WarningSGXRiverside60 min
Aug 30, 3:10 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.